Colorado, 2004Flash Flooding and Lightning Strike in Colorado, July 23, 2004
July 23, 2004 · NWS BOU · 6 events in 5 counties and zones
5 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 23, 1:47 AM MST, 10 hours 48 minutes earlier.
Area forecast discussion, Jul 23, 1:47 AM MST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
247 AM MDT FRI JUL 23 2004
.SHORT TERM DISCUSSION...SFC HI PRES WILL CONTINUE FROM THE NRN
PLAINS INTO ERN CO TODAY AND BRING VERY COOL TEMPS ALONG WITH
WIDESPREAD LOW CLOUDS TO MOST AREAS EAST OF THE MTNS. WITH STABLE
AIRMASS OVER NERN CO AND LACK OF HEATING SHOULD SEE ONLY SOME SCT
-SHRA THRU THE AFTN HOURS MAINLY DUE TO SOME WEAK MID LEVEL QG
ASCENT WHICH IS FCST TO MOVE ACROSS AREA TODAY. BEST CHC OF
CONVECTION WILL BE OVER THE HIGHER TERRAIN THIS AFTN WHICH WILL THEN
MOVE SE OVER PORTIONS OF THE FRONT RANGE URBAN CORRIDOR LATE THIS
AFTN OR EVENING IN NW FLOW ALOFT. FLOW ALOFT IS FAIRLY STRONG SO
ANY STORMS THAT DO FORM WL MOVE RATHER QUICKLY AND LIMIT THREAT OF
VERY HEAVY RAIN DESPITE FAVORABLE PRECIPTABLE WATER VALUES.
SOUNDINGS SHOW DECENT SHEAR PROFILE HOWEVER LOW CAPES SHOULD LIMIT
SEVERE THREAT. FOR TONIGHT WOULD EXPECT MOST PCPN TO END BEFORE
MIDNIGHT. COULD SEE SOME AREAS OF FOG REDEVELOP AFTER MIDNIGHT OVER
NERN CO AS WEAK UPSLOPE FLOW REMAINS IN PLACE.
.LONG TERM DISCUSSION...WHILE THE UNSEASONABLY COOL AND RATHER WET
PATTERN WILL REMAIN IN PLACE THROUGH SUNDAY...THERE SHOULD BE A
MODIFICATION OF TEMPERATURES ALONG WITH SOMEWHAT LOWER CHANCES OF
PRECIPITATION AS WEAK UPPER LEVEL RIDGING AND WARMING BEGIN TO MOVE
IN. HOWEVER...LOW TO MID LEVEL THETA-E RIDGE WILL STILL KEEP A
DECENT CHANCE OF SHOWERS AND STORMS IN THE FORECAST.
SEE LITTLE REASON TO CHANGE GOING FORECAST MUCH OTHER THAN TO COOL
OFF TEMPERATURES A BIT. LOW CLOUDS AND SHALLOW COOL AIR WILL HAVE A
HARD TIME ERODING WITH ABUNDANT LOW LEVEL MOISTURE AND LARGE HIGH
PRESSURE SYSTEM PARKED OVER THE CENTRAL PLAINS. SOME THREAT OF
SHOWERS LINGERING THROUGH THE NIGHT TONIGHT AS WE GET INTO THE RIGHT
REAR ENTRANCE REGION OF UPPER JET...SO KEPT CHANCE OF MORNING
SHOWERS IN SATURDAY MORNING FORECAST. THIS ALREADY HANDLED WELL IN
GOING FORECAST. VERY FEW CHANGES REQUIRED FOR NOW.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RPK/BARJENBRUCH
Hazardous weather outlook, Jul 23, 10:09 AM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MDT FRI JUL 23 2004
COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MDT FRI JUL 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WITH A SURFACE HIGH OVER NEBRASKA...MOIST UPSLOPE CONDITIONS WILL
PREVAIL TODAY AND TONIGHT TO THE EAST OF THE FOOTHILLS.
TEMPERATURES WILL BE COOL...AND OCCASIONAL SHOWERS AND A FEW
THUNDERSTORMS CAN BE EXPECTED THROUGH MIDNIGHT...THEN SHOWERS WITH
AREAS OF FOG. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
MOUNTAINS TODAY AND EARLY THIS EVENING. STORMS TODAY MAY CONTAIN
SMALL HAIL AND LOCALLY HEAVY RAIN...BUT FASTER STORM MOTION WILL
GIVE A LOWER THREAT OF FLOODING TODAY COMPARED TO YESTERDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE ATMOSPHERE WILL REMAIN UNSEASONABLY COOL AND MOIST ON SATURDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER AND NEAR THE
MOUNTAINS AND PALMER DIVIDE. THE COOL TEMPERATURES WILL LIMIT
INSTABILITY SO THE CHANCE FOR SEVERE THUNDERSTORMS WILL REMAIN LOW.
THE MAIN THREAT FROM LATE DAY STORMS WILL BE HEAVY RAINFALL ONTO
ALREADY SATURATED GROUND THAT MAY LEAD TO LOCALIZED FLOODING.
FOR SUNDAY THROUGH THURSDAY...THE AIRMASS BEGINS A WARMING AND
DRYING TREND SO LESS WIDESPREAD AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT IS EXPECTED. THE THREAT OF ANY SEVERE WEATHER OR
FLOODING WILL BE ADDRESSED IN FUTURE UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
RTG/MRB
Flash Flood, Boulder
- When
- July 23, 12:35 PM MST to 1:35 PM MST
- Where
- Boulder County, Jamestown
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.093, -105.358 (the zone’s center; the record gives no point)
Heavy rain in the Overland burn area caused flash flooding problems in Jamestown. Up to a foot of water reportedly covered the highway near Jamestown. Many of the town's culverts bagan to fill with dirt, causing the overflow to wash onto the streets and into homes. Heavy machinery had to be called in to remove piles of mud, up to 7 feet deep. Parked cars slid down the street with the mud and water, and many had to be dug out. The fire station in Jametown was inundated with 10 inches of muddy water.
Lightning, Jefferson
- When
- July 23, 1:30 PM MST to 3:00 PM MST
- Where
- Jefferson County, Arvada
- Reported by
- NEWSPAPER
- Coordinates
- 39.586, -105.250 (the zone’s center; the record gives no point)
Lightning caused power outages in parts of Arvada. Approximately 9,800 customers were without power for 90 minutes.
Flash Flood, Adams
- When
- July 23, 1:30 PM MST to 3:45 PM MST
- Where
- Adams County, West Portion
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.874, -104.338 (the zone’s center; the record gives no point)
Heavy rain caused flooding and flash flooding problems in and around the Federal Heights and Thornton areas. Several streets were inundated with anywhere from 2 to 4 feet of water including: 84th Ave. and Grant St., Conifer St. and Huron Blvd., 102nd St. and Melody as well as 83rd St. and Washington. Several cars were stranded in the floodwaters.
Flash Flood, Jefferson
- When
- July 23, 1:50 PM MST to 2:50 PM MST
- Where
- Jefferson County, Northeast Portion
- Reported by
- NEWSPAPER
- Coordinates
- 39.586, -105.250 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding problems in parts of Westminster. Water reportedly flowed into car windows just north of 104th Avenue and Colorado Highway 36. Sections of two roads had to be closed due to flooding.
Flash Flood, Arapahoe
- When
- July 23, 3:45 PM MST to 8:00 PM MST
- Where
- Arapahoe County, 4 mi E of Aurora Cherry Creek
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.650, -104.339 (the zone’s center; the record gives no point)
Heavy rain, up to 2 inches in 45 minutes, caused flash flooding problems east of Aurora. Floodwaters, ranging from 2 to 3 feet deep, forced the closure of Powhaten, Gun Club and Picadilly Roads.
Flash Flood, Park
- When
- July 23, 5:00 PM MST to 7:00 PM MST
- Where
- Park County, East Central Portion
- Reported by
- UNKNOWN
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding over extreme eastern Park County. Floodwaters topped several roads to private residences in the Hayman burn area. Several private drives along Vermillion Creek were damaged and some homes flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, July 23, 2004$50,000 · 1 event
- Flash Flood in New York, July 23, 2004$50,000 · 1 event
- Flash Flood and Hail in Oklahoma, July 23, 2004$21,000 · 65 kt wind · 11 events
- Flood in Vermont, July 23, 2004$20,000 · 1 event
- Heavy Rain in New York, July 23, 20041 injured · 2 events
- Flash Flooding in New Jersey, July 23, 20045 events
- Hail and Damaging Winds in Oklahoma, July 23, 20041.75 in hail · 5 events
- Damaging Winds in South Carolina, July 23, 200460 kt wind · 3 events
- Flash Flooding in Arkansas, July 23, 20043 events
- Waterspouts in Gulf of Mexico, July 23, 20042 events
- Damaging Winds in Missouri, July 23, 2004$2,000 · 52 kt wind · 2 events
- Damaging Winds in Texas, July 23, 200455 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417088, 5417090, 5417092, 5417091, 5417089, 5417093.